Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 79, NWS Bismarck, ND

June 26, 2012Mountrail County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2012, 9:13 PM CDT for Mountrail County, Ward County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2012, 9:13 PM CDT (02:13 UTC)
Expired
Jun 26, 2012, 9:44 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Mountrail County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2852 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WUUS53 KBIS 270213
SVRBIS
NDC061-101-270315-
/O.NEW.KBIS.SV.W.0079.120627T0213Z-120627T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
913 PM CDT TUE JUN 26 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 1015 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PARSHALL...OR 46 MILES WEST OF MINOT...AND
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARSHALL...PLAZA...MAKOTI...RYDER...DOUGLAS...RICE LAKE...
  BERTHOLD...DES LACS...FOXHOLM AND BURLINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4826 10208 4845 10149 4785 10106 4785 10227
      4807 10242
TIME...MOT...LOC 0212Z 242DEG 34KT 4799 10220
WIND...HAIL <50MPH 1.00IN

$$

HEINERT/JP MARTIN
2 follow-up statements
224 
WWUS53 KBIS 270233
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
933 PM CDT TUE JUN 26 2012

NDC061-101-270315-
/O.CON.KBIS.SV.W.0079.000000T0000Z-120627T0315Z/
MOUNTRAIL ND-WARD ND-
933 PM CDT TUE JUN 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN WARD
AND EAST CENTRAL MOUNTRAIL COUNTIES UNTIL 1015 PM CDT...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THE STORMS WERE CLUSTERED 5 MILES NORTHEAST OF MAKOTI...
OR 30 MILES SOUTHWEST OF MINOT...MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THE STORMS.

&&

LAT...LON 4823 10205 4831 10142 4785 10106 4789 10195
      4809 10212
TIME...MOT...LOC 0232Z 252DEG 33KT 4802 10170
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
277 
WWUS53 KBIS 270244
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT TUE JUN 26 2012

NDC061-101-270253-
/O.CAN.KBIS.SV.W.0079.000000T0000Z-120627T0315Z/
MOUNTRAIL ND-WARD ND-
944 PM CDT TUE JUN 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WARD AND EAST CENTRAL
MOUNTRAIL COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LIMITS. HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH 
THE THUNDERSTORMS.

LAT...LON 4823 10205 4831 10142 4785 10106 4789 10195
      4809 10212
TIME...MOT...LOC 0243Z 252DEG 33KT 4805 10155

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:32 PM CDT, 41 minutes earlier.

Area forecast discussion, Jun 26, 8:32 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT TUE JUN 26 2012

.DISCUSSION...DID A QUICK UPDATE TO ALLOW THE HEAT ADVISORY TO
EXPIRE AND EXPAND POPS A LITTLE BIT MORE TO THE WEST INTO THE
NORTH CENTRAL PART OF THE STATE. THE LATEST RAP SHOWS STORMS
CONTINUING INTO THE NORTH CENTRAL THIS EVENING. THE POTENTIAL FOR
SEVERE STORMS REMAINS WITH PLENTY OF INSTABILITY STILL IN PLACE.

THE RED FLAG WARNING STILL LOOKS WARRANTED IN THE SOUTHWEST WITH
TEMPERATURES NEAR 100 DEGREES AND DRIER AIR IN THAT REGION.
CONDITIONS SHOULD BEGIN TO IMPROVE IN THE NEXT COUPLE OF HOURS AS
TEMPERATURES BEGIN TO DECLINE.

&&

.AVIATION...VFR CONDITIONS SHOULD BE THE RULE IN MOST
LOCATIONS...THOUGH WE WILL HAVE TO MONITOR THE POSSIBILITY OF
STORMS TRYING TO REACH KMOT...AND PERHAPS KISN AGAIN. FOR
NOW...HAVE LET THE TEMPO GROUP AT KISN END...BUT WILL CONTINUE TO
MONITOR THE STORMS IN EASTERN MONTANA IN CASE THEY HOLD TOGETHER
AND REACH THE TERMINAL LOCATION. SOUTHEAST WINDS WILL TURN WEST
AND THEN NORTHWEST AS A COLD FRONT CROSSES THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR NDZ031-032-040-
043.

&&

CK
Hazardous weather outlook, Jun 26, 9:05 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT TUE JUN 26 2012

NDZ031-032-040-043-280215-
GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
805 PM MDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR FAR SOUTHWEST NORTH DAKOTA
THIS EVENING. TEMPERATURES IN THE UPPER 90S...RELATIVE HUMIDITY
VALUES OF 15 TO 20 PERCENT...AND GUSTY WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS WESTERN NORTH
DAKOTA THIS EVENING. A FEW OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A HIGH FIRE DANGER ACROSS SOUTHWESTERN NORTH DAKOTA
WEDNESDAY.

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NDZ001>005-009>013-017>021-033-041-044-280215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-STARK-HETTINGER-
ADAMS-
905 PM CDT TUE JUN 26 2012 /805 PM MDT TUE JUN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WESTERN
AND NORTH CENTRAL NORTH DAKOTA THIS EVENING. A FEW OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NDZ022-023-025-034>037-042-045>048-050-051-280215-
SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
905 PM CDT TUE JUN 26 2012 /805 PM MDT TUE JUN 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS
OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY NIGHT INTO SATURDAY AND
AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CK

In the hours before

Special weather statement, Jun 26, 6:13 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT TUE JUN 26 2012

NDZ017-031-032-270015-
BILLINGS-GOLDEN VALLEY-MCKENZIE-
513 PM MDT TUE JUN 26 2012

...SPECIAL WEATHER STATEMENT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME WEST CENTRAL
MCKENZIE COUNTY TO EXTREME WEST CENTRAL GOLDEN VALLEY COUNTY...MOVING
NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  TROTTERS...           EAST FAIRVIEW...      SATHER DAM...
  CARTWRIGHT...         CHARBONNEAU...        ALEXANDER...
  RAWSON...             ARNEGARD...
  THEODORE ROOSEVELT NATIONAL PARK NORTH...   WATFORD CITY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HEINERT
Special weather statement, Jun 26, 6:31 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT TUE JUN 26 2012

NDZ009-017-018-031-032-270000-
BILLINGS-DUNN-GOLDEN VALLEY-MCKENZIE-WILLIAMS-
531 PM MDT TUE JUN 26 2012

...SPECIAL WEATHER STATEMENT...

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST
OF WILLISTON TO 65 MILES SOUTH OF WILLISTON...MOVING NORTHEAST AT 45
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  SATHER DAM...         CHARBONNEAU...        TRENTON...
  CHARBONNEAU...        ALEXANDER...          WILLISTON...
  RAWSON...             THEODORE ROOSEVELT NATIONAL PARK NORTH...
  WATFORD CITY...       GRASSY BUTTE...       ARNEGARD...
  SPRING BROOK...       EPPING...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

HEINERT
Local storm report, Jun 26, 7:10 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             ARNEGARD                47.81N 103.44W
06/26/2012  E0.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

KING
Local storm report, Jun 26, 8:01 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             14 S WATFORD CITY       47.60N 103.26W
06/26/2012  M1.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            HAIL LASTED FROM 740 PM CDT TO 750 PM CDT. ALSO HAD
            VERY HEAVY RAIN AND WIND GUSTS TO 25 MPH. THIS WAS AT
            THE NORTH UNIT OF THEODORE ROOSEVELT NATIONAL PARK.
            CALLER REPORTED NO DAMAGE.

&&

JP MARTIN
Special weather statement, Jun 26, 9:04 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
904 PM CDT TUE JUN 26 2012

NDZ001-002-009-017-031-032-270415-
DIVIDE-BURKE-WILLIAMS-MCKENZIE-GOLDEN VALLEY-BILLINGS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
WATFORD CITY...BEACH...MEDORA
904 PM CDT TUE JUN 26 2012 /804 PM MDT TUE JUN 26 2012/

...STRONG WINDS EXPECTED AFTER 930 PM CDT NORTHWEST AND WEST
CENTRAL...

A COLD FRONT MOVING THROUGH EASTERN MONTANA WAS CREATING STRONG
WINDS LATE THIS TUESDAY EVENING. REPORTS OF THIRTY TO 50 MPH
WINDS...FROM WOLF POINT TO GLASGOW EXTENDING SOUTH TO MILES CITY
HAVE BEEN OBSERVED. AS THE FRONT MOVES INTO NORTH DAKOTA...AFTER
930 PM CDT...THE WINDS WILL INCREASE TO 30 TO 50 MPH FOR AN HOUR
OR TWO. AFTER THAT TIME THE WINDS WILL DIMINISH A BIT TO 15 TO 25
MPH. PLACES LIKE GRENORA...TROTTERS...CROSBY...WILLISTON...WATFORD
CITY...STANLEY...KILLDEER AND BEACH WILL SEE STRONG WINDS THROUGH
MIDNIGHT CDT. TAKE PRECAUTIONS IF YOU ARE WORKING OUTDOORS...OR
IN ELEVATED LOCATIONS THIS TUESDAY EVENING.

WAA
Local storm report, Jun 26, 9:10 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
910 PM CDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 E NEW TOWN            47.98N 102.34W
06/26/2012  E1.00 INCH       MOUNTRAIL          ND   PUBLIC

            HAIL CONTINUED FALLING AT 907 PM CDT. THIS IS AT THE
            INTERSECTION OF HIGHWAY 23 AND HIGHWAY 8...THE SCENIC 23
            CLUB. WIND SPEEDS ESTIMATED 40 MPH.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:48 PM CDTSevere Thunderstorm WarningBISDunn, McKenzie57 min
Jun 26, 8:33 PM CDTSevere Thunderstorm WarningBISMountrail42 min
Jun 26, 10:23 PM CDTSevere Thunderstorm WarningBISMcKenzie67 min
Jun 26, 10:32 PM CDTSevere Thunderstorm WarningBISWilliams58 min
Jun 26, 11:06 PM CDTSevere Thunderstorm WarningBISBurke, McKenzie, Mountrail, Williams54 min
Jun 26, 11:32 PM CDTSevere Thunderstorm WarningBISBottineau, Renville43 min
Jun 26, 11:49 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward56 min
Jun 27, 12:41 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.